Chemotherapy often causes dry, irritated skin. Rather than waiting to deal with symptoms after treatment starts, patients can take steps to minimize skin problems about one week before beginning chemo. Then, they can continue the regimen during treatment.

“There are many things that you can do to prevent that dry skin. People tend to think of dry skin as just a cosmetic problem, but … dry skin can get so severely dry that it becomes inflamed and more susceptible to infections.”

Lacouture’s offers these tips to prevent skin problems during chemotherapy:

  • Avoid long, hot showers or baths.

  • Use gentle, fragrance-free soaps and laundry detergent.

  • Use moisturizers, preferably creams or ointments rather than lotions because the thicker consistency is better at preventing skin dehydration. Apply the cream or ointment within 15 minutes of showering. Reapply moisturizer at night, and moisturize your hands every time after you wash them.

  • If your skin is very dry and flaky, ammonium lactate cream can increase moisture. These creams are available by prescription and over-the-counter.

  • Some chemotherapy drugs make skin more susceptible to sunburn. Use a sunscreen with at least an SPF 30, and make sure that it protects against both UVA and UVB rays. Protection against UVA requires ingredients such as zinc oxide, titanium dioxide, or avobenzone.

    Chemotherapy patients don’t need to avoid the sun. Just be smart about sun exposure. Use a broad-brimmed hat, sun-protective clothing, and an SPF of 30 reapplied every two hours if you’re outside, more if you are swimming or sweating.

    Itching is also common and can stem from multiple causes: the chemotherapy drug, a patient’s naturally dry skin (particularly in people over 50), or as a symptom of the cancer itself.

    While many patients aim for itch relief with over-the-counter hydrocortisone creams, they’re often too weak to be effective, says Lacouture. Instead, doctors can treat itching with steroids or anesthetic medications applied to the skin. If itching interferes with sleep, oral medications might work.

  • Skin can also go through color changes during chemotherapy, particularly with breast or colon cancer treatment. Sometimes, the hands or face are affected, which can make a patient feel self-conscious. If this happens there are bleaching creams and exfoliants containing salicylic acid that can be tried, Lacouture says. According to Ades, newer chemo drugs can also cause rashes.

    Check with your doctor but, as long as there are no open sores on your skin, swimming is fine for chemo patients, Lacouture says. However, hot tubs aren’t a good idea. They can cause more blood flow to the skin, which can lead to greater blood flow to areas of inflammation. “There’s no study that a hot tub will make it worse, but we tend to err on the cautious side,” he says.